Heavy Rain, Ellis
- When
- June 5, 1:18 AM CST to 3:18 AM CST
- Where
- Ellis County, 0.88 mi NW of Ellis
- Reported by
- Broadcast Media
- Coordinates
- 38.940, -99.560
Rainfall of 4.27 inches was reported.
Severe weather swept across the area during the early morning hours, mainly before sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe weather swept across the area during the early morning hours, mainly before sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 11:01 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1201 AM CDT Thu Jun 5 2014 ...Update to aviation... .SYNOPSIS... ISSUED AT 1000 PM CDT WED JUN 4 2014 The 05.00Z 250-hPa map showed a westerly jet streak of 70-80 kt moving across Colorado. At 500-hPa, quasi-zonal flow prevailed across much of the CONUS. At the lower levels, a stout cap (20C) roughly at 767-hPa was noted at KDDC, although with steep lapse above said constant pressure level. KDDC pwat was still fairly high at 0.94", and in between the 50th and 75th percentile. At the sfc, a frontal boundary was noted across the Southern Plains. Convection prevailed upstream across the Colorado Plains. && .SHORT TERM...(This evening through Thursday) ISSUED AT 145 PM CDT WED JUN 4 2014 Severe thunderstorms are the main challenge in the forecast late tonight. We have bumped up POPs to categorical (80 percent or higher) in the areas mainly between Jetmore and Hays. It is still fairly unclear exactly how the event will unfold overnight, however the strongest signal in the various mesoscale model solutions is that as storms approach the western Kansas border during the late evening hours, they will start to organize into a more organized cluster of strong/severe storms as warm frontogenesis increases markedly after 06Z Thursday. The NAM12, in particular, is suggesting strongest convective development initiating around 700-750mb where lifted parcels from this level will have as much as 2000 to perhaps 3000 J/kg CAPE. The directional shear environment will be very favorable for vigorous severe thunderstorm updrafts, most likely supercells initially. There will eventually be a transition toward a quasi-linear mode where 65 to 75mph thunderstorm wind gusts will become the more dominant threat. Orientation of the frontogenetic zone with forward motion of storms to the east-southeast would suggest a very heavy rainfall threat as well...with over 2 inches of rain quite likely along a narrow corridor where the most numerous storms train over some of the same general areas. The severe weather threat will shift deeper into central Kansas by daybreak, so will taper the POPs off by 12Z. Cooler northeast winds will be found in the wake of the mesoscale convective system on Thursday. The front at the surface Thursday will be far enough south from Kansas to preclude any surface-based thunderstorm threat during the late afternoon/early evening hours. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 340 PM CDT WED JUN 4 2014 The medium range forecast models continue to show a fairly active flow regime over the lower 48 states through the extended period. At the beginning of the period from Thursday night through Friday night, a strong southern branch of the westerlies will extend from southern California into the central Plains with upper level disturbances moving through the flow. In the lower levels, a quasi stationary frontal boundary will extend from the eastern slopes of the Rockies in Colorado eastward across the Panhandles and northern Oklahoma. An easterly upslope flow of moist, unstable air will be in place across western Kansas and eastern Colorado. This is a favorable pattern for late afternoon and nighttime thunderstorms developing off the higher terrain of eastern Colorado and moving through western Kansas. This setup will be in place Thursday night. The models vary somewhat on the placement of the heaviest precipitation or whether any storms will make it out into western Kansas. The short term NAM model is suggesting that the lower levels of the atmosphere will become fairly stable in the wake of tonight's storms. Not totally buying into this just yet as all the models show warm advection developing overnight. On Friday afternoon and night, the lower levels should be primed for another round of thunderstorms. The models show a somewhat stronger disturbance moving out of the Rockies. There appears to be a bit of a coupled upper jet structure with this wave which will only enhance upward vertical motion for thunderstorm development. Thunderstorms may be ongoing into Saturday morning over central Kansas as the disturbance moves out. The models show the frontal boundary getting pushed farther south by late Saturday so chances for thunderstorms will be somewhat less Saturday night. Another wave dropping out of the northern Rockies Sunday into the northern and central Plains on Sunday will bring a chance for some late afternoon and evening thunderstorms to far western Kansas. The next significant chance for storms may occur around next Tuesday night or Wednesday as a strong upper level shortwave trough is forecast to move across the northern Rockies and adjacent High Plains. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1200 AM CDT THU JUN 5 2014 Main concern is watching convection across eastern Colorado in the short term. Radar trends and mesoscale model trends support main flight impacts to KHYS in the 08Z-10Z time frame. An outflow boundary could impact KGCK/KDDC, but most of the TSRA should be just to KHYS. MVFR cigs will prevail through morning with VFR by noon or so. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 84 63 81 / 50 40 60 50 GCK 61 82 62 80 / 50 40 40 40 EHA 61 85 62 83 / 20 20 50 30 LBL 63 87 63 84 / 30 20 50 40 HYS 60 81 63 80 / 70 60 30 50 P28 66 86 67 86 / 60 50 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Sugden SHORT TERM...Umscheid LONG TERM...Gerard AVIATION...Sugden
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 435 AM CDT WED JUN 4 2014 KSZ030-031-043>046-061>066-074>081-084>090-050945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 435 AM CDT WED JUN 4 2014 /335 AM MDT WED JUN 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE STORMS AFTER 8 PM CDT THIS EVENING, WITH HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH. AFTER MIDNIGHT, THERE IS BETTER CHANCE FOR SEVERE STORMS, WITH HAIL UP TO THE SIZE OF TENNIS BALLS POSSIBLE, AS WELL AS WIND GUSTS TO 70 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS WILL CONTINUE INTO THURSDAY MORNING, WITH SEVERE STORMS POSSIBLE EAST OF A SAINT JOHN TO MEDICINE LODGE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FROM FRIDAY THROUGH SATURDAY NIGHT. SOME OF THESE STORMS WILL LIKELY BE STRONG, BUT IT IS TOO EARLY TO DETERMINE THE SEVERITY LEVEL AT THIS TIME. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE WELCOME THIS EVENING, TONIGHT AND ALSO THURSDAY MORNING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 AM CDT THU JUN 5 2014
KSZ044>046-065-050745-
LANE-NESS-PAWNEE-RUSH-
207 AM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN LANE...NORTHERN
PAWNEE AND SOUTHERN RUSH COUNTIES...
AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HEALY TO LARNED...MOVING EAST AT
25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3857 9915 3815 9908 3860 10060 3871 10060
3871 10040
TIME...MOT...LOC 0706Z 267DEG 23KT 3846 9989
SUGDENThe Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
7 hail, 4 heavy rain, 4 thunderstorm wind, 1 flood. Local standard time, as filed.
Rainfall of 4.27 inches was reported.
Rainfall of 4.52 inches was reported.
Rainfall of 2.50 was reported.
Winds were estimated to be 60 MPH.
Rainfall of 4.50 inches was reported.
There was also high wind with the hail.
Winds were estimated to be 60 MPH.
Winds were at least 70 MPH breaking tree branches and damaging shingles on the roof.
There was also high wind with the hail.
Winds were estimated to be 60 MPH.
Flooding was observed northwest of Ellis near I70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532820, 532823, 532821, 532811, 532812, 532814, 532825, 532822, 532815, 532826, 532817, 532824, 532818, 532819, 532827, 532810.